Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 54, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 1997, 12:52 PM EDT for New Hanover County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1997, 12:52 PM EDT (16:52 UTC)
- Expired
- Jun 14, 1997, 1:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
877 WUUS1 KILM 141654 RRA SVRILM NCC129-141730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1252 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...NEW HANOVER COUNTY A SEVERE THUNDERSTORM WILL MOVE OFF THE COAST IN THE VICINITY OF WRIGHTSVILLE BEACH THROUGH 100 PM. PEA-SIZED HAIL HAS BEEN REPORTED WITH A GOOD POTENTIAL OF HAIL UP TO 3/4 OF AN INCH. GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THIS STORM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:14 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 14, 9:14 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 911 AM EDT SAT JUN 14 1997 LATEST SAT IMAGRY INDICATES ILM CWA CURRNTLY MSTLY SKC. HOWEVER SAT TRENDS INDICATE CLDINESS AND PCPN NOT TOO FAR UPSTREAM. THERE4 IF IT WASNT FOR THESE FEATURES ON ILM CWA DOORSTEP...I WULD THINK OF BOOSTING TEMPS TO THE 90-95 RANGE BASED ON 12Z SNDING STAB PARAMETERS AND WITH A MORE WESTRLY COMPONENT IN THE WIND FIELDS. RESULTANT WIND BNDRY WILL BE HARD PRESSED TO DEVELOP AND/OR LIMITED TO THE IMMEDIATE COAST BASED ON CURRNT KLTX VWP. CURRNT FCSTS INDICATING EVOLVING SITUATION VERY WELL...WITH PCPN ACTIVITY INCREASING DURG THE AFTN FROM WEST TO EAST. WULD ONLY SUGGEST TWEEKING THE SKY CONDITIONS TO BECOMNG CLDY OR VARIABLY CLDY. TEMPS...THINK TEMPS WILL MAKE IT AT OR JUST A FEW DEGREES ABV FRI MAXES... EVENTHO CLDINESS AND PCPN WILL CUT BACK THE AMNT OF TIME AVBL TO REACH IT. CURRNT FCSTD HIGHS LUK AOK. CWF...THINK PG WILL TIGHTEN UP ENUF FROM STRONGER THAN NORMAL S/W TROF FOR THIS TIME OF THE YEAR...TO WARRANT SCA FOR THE ILM CSTL WTRS FA. SCA MAY BE BORDERLN FOR THE ILM NC WTRS BUT WITH THE WEEKEND WARRIOR OUT THERE...BETTER SAFE THAN SORRY. DCH
In the hours before
Special weather statement, Jun 14, 11:23 AM EDT, 1 hour 29 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1122 AM EDT SAT JUN 14 1997 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... SUNSHINE THIS MORNING HAS RESULTED IN WARM AND HUMID CONDITIONS ACROSS ALL OF EASTERN NORTH CAROLINA. AS A LOW PRESSURE SYSTEM AND COLD FRONT APPROACH THE AREA THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS. PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR STRONG THUNDERSTORMS. IF THREATENING WEATHER APPROACHES SEEK 8SHELTER INSIDE A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION INCLUDING SHORT TERM FORECASTS AND POSSIBLE WATCHES OR WARNINGS. FREDERICK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:32 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 28 min |
| Jun 14, 1:48 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.